Virginia, 2024

Damaging Winds in Virginia, June 30, 2024

June 30, 2024 · NWS RNK · 8 events in 4 counties and zones

A cold front moved into southwest Virginia early on June 30th, proceeding to stall out near the Blue Ridge mountains. The front interacted with a unstable, highly saturated environment to create scattered thunderstorms in southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved into southwest Virginia early on June 30th, proceeding to stall out near the Blue Ridge mountains. The front interacted with a unstable, highly saturated environment to create scattered thunderstorms in southwest Virginia. Some of these storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 30, 2:01 PM EST, 27 minutes earlier.

Area forecast discussion, Jun 30, 2:01 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will move across the mid-atlantic region, with
scattered showers and thunderstorms through this evening. Less
humid air arrives Monday, along with cooler temperatures, fair
weather persisting into Tuesday. Temperatures start to heat up
again by the 4th of July.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 PM EDT Sunday...

Key Message:

1) Hot and humid with scattered showers/storms through this
evening.

2) Cooler and less humid Monday.

Steamy airmass covers entire forecast area with dewpoints in
the 70s. Its uncomfortable to say the least... HVAC units having
to work a little harder to remove the moisture from the air.
This entire airmass is getting compressed ahead of an
approaching cold front...regional PWAT values AOA 2 inches.

Weather focus through this evening will be on the potential for
showers and thunderstorms. The airmass certainly supports them,
but there are limitations. The morning RNK and GSO soundings
indicated westerly winds both surface and aloft. Westerlies over
the mountains tend to suppress deep convection due to downward
motion lee off the ridges, but since there is no capping
inversion, think we will see at least some scattered activity
over the mountains until sunset. Better convergence is expected
over the piedmont where the westerlies over the mountains meet
the southwesterly winds over the piedmont. This lee trof or
convergent area should provide the better focus for deep
convection with main severe threat from Highway 29 east toward
the coast.

Another area to watch is a mesoscale convective vortex (MCV)
that is moving east-southeast along the KY/TN border. The
models do not seem to be picking up on this feature very well,
but experience would support clustering of deep convection
underneath and in advance of this feature as it moves east-
southeast through the NC High Country and Carolinas.

That said, will maintain at least chance pops for scattered
showers across the entire CWA but likely pops or numerous
showers and thunderstorms for the VA/NC piedmont, and across the
southwest mountains (Mount Rogers) of VA and into the NC High
Country. Whether any of this becomes severe will be highly
dependent on buoyancy and organization. Wind profiles are
unidirectional with little or no directional shear. This would
imply a predominantly multicellular storm mode. The high PWATs
suggest thunderstorm cores will be very rain efficient with
water loading resulting in some healthier downdraft winds.
Forecast SBCAPE of 2000 g/kg is respectable...so would think
damaging isolated severe gusts would be the modus operandi for
the stronger storm cells through this evening.

By in large today will be the best chance for getting any rain
(and that is not saying much). Once the front comes through
tonight, pops go way down until later in the week.

Until the front clears the area, humidity levels will remain
elevated. Temperatures will also remain quite warm (hot
actually) with oppressive dewpoints. Expectation is for a
wholesale change in airmass overnight with a much more pleasant
day Monday. Dewpoints are expected to fall at least 20
degrees...falling into the 50s for Monday! Temperatures will
also come down...a pleasant way to start the first day of July.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 200 PM EDT Sunday...

Key Messages:

1: Heat ramps up heading towards Independence Day

The first half of next week will be characterized by surface high
pressure an intensifying subtropical ridge growing out of the
southern plains and covering most of eastern and southern CONUS.
This will result in daily increases in temperature as well as
dewpoint. Highs on Monday will grow from the mid 80s/ upper 70s, and
become 80s and low 90s by Wednesday July 3. Summer will make its
presence known. All of this ridging and high pressure will keep
skies clear and prevent shower formation, so shade and remaining
indoors will be the only  reprieve from the heat. This period of
high temperatures and no cloud cover will only serve to worsen the
abnormally dry and moderate drought conditions we're experiencing in
the region.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 230 PM EDT Sunday...

Key Messages:

1: Independence Day hot with potential for storms

2: Unsettled second half of the week

Independence Day (Thursday) will likely be the hottest day of the
week, and even  the hottest of the season so far. Highs east of the
Blue Ridge will be well into the 90s. Heat indices towards central
VA and Southside VA will likely exceed 100F for a few hours in the
afternoon Thursday and Friday. At the same time a front looks to
finally break through the ridging over the southern CONUS, bringing
the next shot of showers and storms since this weekend. Following
the ridge weakening and surface high pressure being displaced,
several waves with indeterminate timing will keep showers and storms
in the forecast from Thursday on through the weekend. Timing of
showers will be monitored closely as we forecast for holiday
activities. Confidence is increasing for stormy conditions on
Independence Day to potentially disrupt activities. After
Independence Day, temperatures could moderate a bit, but still
expecting temperatures and heat indices well above normal.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 300 PM EDT Sunday...

Scattered showers/storms to persist through sunset, then expect
clearing. Greatest coverage is expected south of I-64.

A wind shift will take place later this evening. A cold front
over the Ohio Valley will cross the mountains, winds ahead of
the front are out of the WSW. Expect them to shift to the north
overnight...then out of the northeast for Monday.

A wholesale change in airmass is expected for Monday...featuring
cooler temperatures, lower humidity, and clear skies.

Confidence in the above scenario is moderate to high.

EXTENDED AVIATION OUTLOOK...

Monday-Wednesday appear to be VFR as high pressure works in
from the north. Could be some fog Monday night in the river
valleys and for areas that received significant rainfall.
Storm chances increase by Thursday ahead of a front so sub-VFR
possible.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...PM
Hazardous weather outlook, Jun 30, 1:35 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Sun Jun 30 2024

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-011845-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
235 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms can be expected this afternoon.
A few may become strong to severe, with damaging wind gusts the
main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-020-VAZ032>035-043>047-058-059-011845-
Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
235 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected this afternoon into
early evening. Some may bring damaging winds.

In addition, heat indices may reach around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another round of hotter than normal temperatures returns by
Independence Day into the holiday weekend. Heat indices could
reach in excess of 100 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 12:11 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Sun Jun 30 2024

NCZ003-004-301745-
Stokes NC-Surry NC-
111 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SURRY AND
SOUTHWESTERN STOKES COUNTIES THROUGH 145 PM EDT...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pilot Mountain, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pilot Mountain...
Danbury...
King...
Pilot Mountain State Park...
Pinnacle...
Hanging Rock State Park...
and Capella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3626 8037 3636 8054 3647 8048 3642 8016
      3626 8027
TIME...MOT...LOC 1711Z 295DEG 16KT 3639 8045

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PW
Special weather statement, Jun 30, 1:38 PM EST, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
238 PM EDT Sun Jun 30 2024

VAZ044-058-301915-
Halifax VA-Pittsylvania VA-
238 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PITTSYLVANIA AND
SOUTHWESTERN HALIFAX COUNTIES THROUGH 315 PM EDT...

At 237 PM EDT, Doppler radar was tracking a strong thunderstorm near
Java, or near Ingram, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Mt Airy...
Java...
and Leda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3683 7930 3695 7918 3679 7880 3656 7899
TIME...MOT...LOC 1837Z 304DEG 19KT 3683 7915

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 30, 1:55 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Sun Jun 30 2024

VAZ007-009-010-012-301930-
Tazewell VA-Bland VA-Wythe VA-Smyth VA-
255 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SMYTH...CENTRAL
TAZEWELL...SOUTHWESTERN BLAND AND NORTHWESTERN WYTHE COUNTIES
THROUGH 330 PM EDT...

At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marion...
Tazewell...
Ceres...
Burkes Garden...
Nebo...
Marion Wytheville...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain may quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3706 8170 3721 8153 3711 8115 3692 8129
      3681 8148
TIME...MOT...LOC 1855Z 309DEG 21KT 3708 8152

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 30, 2:22 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Sun Jun 30 2024

VAZ007-009-015-301945-
Tazewell VA-Grayson VA-Smyth VA-
322 PM EDT Sun Jun 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SMYTH...SOUTH CENTRAL
TAZEWELL AND WEST CENTRAL GRAYSON COUNTIES THROUGH 345 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Quarry, or near Saltville, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marion...
Saltville...
Chilhowie...
Whitetop...
Sugar Grove...
Troutdale...
and Broadford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3695 8182 3696 8178 3699 8179 3705 8170
      3667 8132 3658 8161 3659 8168 3660 8167
      3661 8165 3662 8162 3664 8161 3664 8162
      3679 8170 3693 8183
TIME...MOT...LOC 1921Z 312DEG 26KT 3686 8170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smyth

When
June 30, 2:28 PM EST
Where
Smyth County, 2.76 mi E of Broadford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.920, -81.620

A tree was blown down by thunderstorm winds onto a power line along Cliff View Road.

Thunderstorm Wind, Smyth

When
June 30, 2:30 PM EST
Where
Smyth County, 2.83 mi NNW of Chilhowie
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.840, -81.682

A tree was blown down by thunderstorm winds, partially blocking Carlock Creek Road.

Thunderstorm Wind, Pittsylvania

When
June 30, 3:38 PM EST
Where
Pittsylvania County, 4.12 mi NNW of Ajax
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.027, -79.592

Several trees were blown down by thunderstorm winds along Hardy Lane.

Thunderstorm Wind, Pittsylvania

When
June 30, 3:45 PM EST
Where
Pittsylvania County, 0.62 mi W of Toshes
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.969, -79.491

A tree was blown down by thunderstorm winds near the intersection of Toshes Road and Darby Road.

Thunderstorm Wind, Henry

When
June 30, 4:23 PM EST
Where
Henry County, 2.16 mi NNE of Ridgeway
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.610, -79.860

Several trees were blown down by thunderstorm winds near Covington Lane. A truck was destroyed by one of the fallen trees.

Thunderstorm Wind, Pittsylvania

When
June 30, 4:23 PM EST
Where
Pittsylvania County, 3.86 mi SW of Callands
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.781, -79.630

A couple trees were blown down by thunderstorm winds near the intersection of Water Oak Road and Mapleton Road.

Thunderstorm Wind, Pittsylvania

When
June 30, 4:57 PM EST
Where
Pittsylvania County, 2.22 mi E of Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.580, -79.260

A tree was blown down by thunderstorm winds partially blocking Milton Highway.

Thunderstorm Wind, Danville (C)

When
June 30, 5:19 PM EST
Where
Danville (C) County, 2.3 mi NNW of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.623, -79.399

A tree was blown down by thunderstorm winds onto an outbuilding in the 100 block of Ruskin Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192809, 1192810, 1192798, 1192789, 1192794, 1192808, 1192796, 1192797.